Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 136, NWS Springfield, MO

April 26, 20174 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 26, 2017, 9:35 AM CDT for 4 counties in Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2017, 9:35 AM CDT (14:35 UTC)
Expired
Apr 26, 2017, 10:15 AM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howell County, MO, Oregon County, MO, Ozark County, MO, Shannon County, MO

The radar

The Springfield radar (KSGF), 151 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 6:35 AM CDT, 3 hours earlier.

Area forecast discussion, Apr 26, 6:35 AM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Springfield MO
635 AM CDT Wed Apr 26 2017

.SHORT TERM...(Today and tonight)
Issued at 313 AM CDT Wed Apr 26 2017

Thunderstorms were able to congeal into a line overnight and march
east across most of the Missouri Ozarks. The progress of this line
of storms has thrown a wrench into the forecast for today.

The severe thunderstorm threat for later today and this evening
has become rather unclear. It is likely that the cold pool
established with this line will make it all of the way through the
eastern Ozarks. This alone will make destabilization difficult,
especially if trailing stratiform precipitation and cloud cover
remain. Additionally, a cold front currently extending from west-
central Missouri through eastern Oklahoma will slowly move east
today. This front should actually accelerate a bit this morning as
a frontal wave moves off to the northeast into central Missouri.

Thus, we believe that the main threat for severe storms will occur
over portions of far south-central Missouri with the greatest
threat to the south and east of the Missouri Ozarks. Damaging
straight line winds will be the primary potential severe weather
hazard. We are also going to hold onto a limited flooding risk
today as we could see a few of the typical low water crossings go
under. However, we did decide to cancel the Flash Flood Watch as
the threat for training thunderstorms (and flash flood potential)
has diminished.

Temperatures today will be a mess with the cold front passing
through along with showers and thunderstorms around. Steady or
slowly falling temperatures are expected behind the cold front
with high temperatures occurring in the morning over many
locations.

Showers and thunderstorms will then exit the region tonight as an
upper level trough axis pushes east across the area. Lows tonight
will be rather chilly with areas along and north of the I-44
corridor dipping into the upper 30s and lower 40s.

.LONG TERM...(Thursday through Tuesday)
Issued at 313 AM CDT Wed Apr 26 2017

Thursday still looks like a quiet day before a very wet pattern
sets up across the region to end the week. A weak storm system
will move across the area from Thursday night into Friday and will
bring showers and perhaps a few thunderstorms.

The large scale pattern will then feature an amplifying
southwesterly flow aloft over the Missouri Ozarks as we get into
the upcoming weekend. A baroclinic zone will sharpen up from
southwest to northeast across the region with heavy rainfall
developing along and north of this zone from Friday night into
Sunday.

At this time, it looks like the heaviest axis of rainfall
will occur from northwestern Arkansas through southern Missouri
and into southern Illinois. This area could see a swath of 4-6"
rainfall amounts with locally higher amounts possible. Areas of
central Missouri may still pick up a solid 3-5" of rainfall. Top
analog matches from the St. Louis University CIPS Analog Guidance
also continue to support this forecast. Needless to say, flooding
will be a big concern as we head into the weekend.

Depending on where that front sets up, there will also be the
potential for strong to severe storms from Friday into the
weekend. Locations along and south of that front will stand the
best potential for severe storms. However, locations just north of
the front may have enough elevated instability for some hail
potential.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 628 AM CDT Wed Apr 26 2017

Periods of showers and thunderstorms will continue to move through
southern Missouri into this evening as a cold front moves east
through the region. MVFR and occasional IFR conditions can be
expected through this evening. Behind that front, surface winds
will shift to the northwest.

The rain will then end from west to east this evening. Skies will
then clear from late this evening into the overnight period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Apr 26, 9:25 AM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
925 AM CDT Wed Apr 26 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271430-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
925 AM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Limited Flooding risk.
  Significant Lightning risk.

DISCUSSION...

Areas of showers and thunderstorms will track through the
Missouri Ozarks today spreading out of the area from west to east
this evening ahead of a slowly moving cold front. Strong to
severe storms will occur across portions of south central
Missouri this morning into this afternoon. Damaging wind gusts
over 60 mph and hail to the size of half dollars will be the
primary severe weather hazards. Locally heavy rainfall could also
lead to flooding of small creeks and a few low water crossings.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Confidence then continues to increase in the potential for
widespread heavy rainfall from later Friday into the weekend.
With soils nearly saturated, excessive runoff will be likely and
will lead to an increasing risk for flooding. At this time, it
appears that the heaviest axis of rainfall may occur from
northwestern Arkansas through southern Missouri where 3 to 6
inches of rainfall is forecast with locally higher amounts
possible. Widespread flooding will become possible beneath this
axis of heaviest rainfall.

Additionally, there will be a risk for strong to severe
thunderstorms from Friday into Saturday across southern Missouri.

Those with outdoor and travel plans for this upcoming weekend
should pay close attention to the forecast as there is the
potential for multiple weather hazards, including the potential
for widespread flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed this morning into this
  afternoon across portions of south central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, Apr 26, 9:35 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 AM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             4 SSE HARDENVILLE       36.53N 92.34W
04/26/2017  E1.00 INCH       OZARK              MO   TRAINED SPOTTER

            QUARTER SIZE HAIL AND 65MPH WINDS REPORTED
            VIA SPOTTER RELAYED FROM NWS LITTLE ROCK.

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 10:13 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon47 min
Apr 25, 10:59 PM CDTSpecial Weather StatementSGFBarton, Vernon46 min
Apr 25, 11:27 PM CDTSpecial Weather StatementSGFJasper48 min
Apr 25, 11:32 PM CDTFlash Flood WatchSGFBarry, Christian, Greene, Jasper, Lawrence, McDonald and 3 more3 hr
Apr 25, 11:41 PM CDTSpecial Weather StatementSGFSt. Clair49 min
Apr 26, 12:08 AM CDTSpecial Weather StatementSGFCedar, Dade37 min
Apr 26, 12:16 AM CDTSevere Thunderstorm WarningSGFJasper, Newton44 min
Apr 26, 12:18 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton42 min
Apr 26, 12:34 AM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence41 min
Apr 26, 12:37 AM CDTSpecial Weather StatementSGFBenton23 min
Apr 26, 12:57 AM CDTSpecial Weather StatementSGFCamden, Dallas, Hickory, Miller, Morgan, Polk48 min
Apr 26, 12:59 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton46 min
Apr 26, 1:34 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney41 min
Apr 26, 1:41 AM CDTSpecial Weather StatementSGFChristian, Greene49 min
Apr 26, 1:57 AM CDTSevere Thunderstorm WarningSGFOzark, Taney48 min
Apr 26, 2:05 AM CDTSpecial Weather StatementSGFDouglas, Webster, Wright40 min
Apr 26, 2:38 AM CDTSpecial Weather StatementSGFOzark37 min
Apr 26, 2:47 AM CDTSpecial Weather StatementSGFHowell, Texas43 min
Apr 26, 3:13 AM CDTSpecial Weather StatementSGFDent, Maries, Phelps17 min
Apr 26, 7:51 AM CDTAreal Flood WarningSGFBarton, Jasper10 hr
Apr 26, 8:27 AM CDTFlash Flood WarningSGFDouglas, Ozark, Taney6 hr
Apr 26, 8:47 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark43 min
Apr 26, 9:07 AM CDTRiver Flood WarningSGFPulaski42 hr
Apr 26, 9:07 AM CDTRiver Flood WarningSGFPulaski60 hr
Apr 26, 9:11 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark49 min
Apr 26, 9:20 AM CDTRiver Flood WarningSGFVernon71 hr
Apr 26, 9:20 AM CDTRiver Flood WarningSGFVernon12 days
Apr 26, 10:13 AM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon, Texas47 min
Apr 26, 10:54 AM CDTSpecial Weather StatementSGFShannon36 min
Apr 26, 11:14 AM CDTAreal Flood WarningSGFDent, Laclede, Maries, Phelps, Pulaski, Texas and 1 more6 hr
Apr 26, 11:17 AM CDTSpecial Weather StatementSGFOregon43 min
Apr 26, 11:33 AM CDTAreal Flood WarningSGFHowell, Oregon, Ozark, Shannon, Texas6 hr
Apr 26, 11:49 AM CDTAreal Flood WarningSGFChristian, Douglas, Ozark, Stone, Taney, Texas and 2 more6 hr
Apr 26, 5:16 PM CDTAreal Flood WarningSGFDent, Douglas, Howell, Laclede, Maries, Oregon and 7 more18 hr
Apr 25, 9:28 PM CDTSpecial Weather StatementSGFBourbon47 min
Apr 25, 9:45 PM CDTSpecial Weather StatementSGFCrawford45 min
Apr 25, 10:16 PM CDTSpecial Weather StatementSGFCherokee44 min
Apr 25, 10:47 PM CDTSevere Thunderstorm WarningSGFCherokee43 min
Apr 25, 11:52 PM CDTSpecial Weather StatementSGFCherokee38 min
Apr 26, 8:30 AM CDTRiver Flood WarningSGFCherokee56 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.